New Mexico, 2019

Flash Flood and Hail in New Mexico, August 3, 2019

August 3, 2019 · NWS ABQ · 3 events in 2 counties and zones

A deep tap of monsoon moisture in place over New Mexico produced numerous showers and thunderstorms with heavy rainfall on August 3, 2019. Slow-moving thunderstorms produced rainfall amounts in excess of one inch in many locations, including parts of the Albuquerque metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep tap of monsoon moisture in place over New Mexico produced numerous showers and thunderstorms with heavy rainfall on August 3, 2019. Slow-moving thunderstorms produced rainfall amounts in excess of one inch in many locations, including parts of the Albuquerque metro area. Some of the stronger storms during the late afternoon produced hail in additional to heavy rainfall and gusty winds. A strong storm near Lemitar dropped penny size hail. A thunderstorm that sat over Water Canyon west of Socorro produced flash flooding with large rocks and mud across the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 10:51 AM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 3, 10:51 AM MST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 AM MDT Sat Aug 3 2019

.UPDATE...
Updated the Flash Flood Watch to include the Sandia and Manzano
Mountains, based off of easterly flow, slow- moving thunderstorm
motion, and the already saturated soil from previous day(s)
rainfall.

&&

.PREV DISCUSSION...1133 AM MDT Sat Aug 3 2019...
.AVIATION...
18Z TAF CYCLE
Upper high center near central northwestern NM this morning. Cu
with isold ts beginning to develop over the high terrain, becoming
more widespread in the coming hours. Storm motions will be slow,
generally drifting to adjacent lower valley locations late in the
afternoon and evening. Motions will be a bit quicker and to the S/SW
off the Sangre's. An ely wind from the eastern plains through the
central mtn chain shows areas of ts and -shra will congregate into
west-central NM into the middle RGV near KABQ to KSAF this evening,
gradually tapering off into the overnight hours. Short-lived MVFR
conditions with locally heavy rainfall and erratic gusty winds will
accompany passing storm.

24/RJH

&&

.PREV DISCUSSION...258 AM MDT Sat Aug 3 2019...
.SYNOPSIS...
Another round of scattered showers and storms is expected across most
of the area today. Drier air working its way into northeast New
Mexico will decrease precipitation chances today, but isolated storms
will still be possible. Storm motion will be slow, and locally heavy
rainfall may lead to flash flooding. Scattered storms will continue
on Sunday except across the eastern plains where the drier air will
significantly reduce any chance for precipitation. Precipitation
chances will generally favor the higher terrain Monday and Tuesday
before ramping back up by mid week. Temperatures this weekend will
stay near normal before warming up to above normal values early in
the work week.

&&

.DISCUSSION...
The upper high is roughly centered right over the state, but there is
still plenty of atmospheric moisture in place to generate another
round of afternoon showers and storms. The PWAT on the 00Z sounding
was at 1.05 inches, and PWATs over an inch across the forecast area
are anticipated to continue today. With the placement of the high,
drier air will begin to work its way around it and into northeastern
NM, and this will begin to decrease PoPs in this area today. The
latest runs of the GFS and NAM12 have been more aggressive with
shutting down convection across the northeast corner of the state
today and really focusing the storms along and west of the central
mountain chain. Thus, PoPs did decrease in this forecast package
across the northeast to align with latest guidance, but still think
isolated coverage will be possible. Another area to monitor will be
the southeast plains where lingering outflow boundaries will likely
provide a source of lift to generate convection early. Storm motions
will continue to be slow and erratic, and locally heavy rainfall and
flash flooding will be a concern again today. A Flash Flood Watch
will be issued this afternoon and evening for much of southwest and
south central portions of the CWA. Outflow boundaries will play a big
part in new storm development and propagation.

The drier air will continue pushing westward into the state on
Sunday, and PoPs continue to trend downward across the eastern
plains. Scattered to numerous showers and storms stay in the forecast
for the forecast area along and west of the central mountain chain
with the highest PoPs focused along the higher terrain. Storm motions
will continue to be slow, and with PWATs staying over an inch, flash
flooding will once again be a concern.

Both the GFS and ECMWF continue to be consistent in depicting the
upper high shifting to our west over eastern AZ by Monday. The GFS
has trended down in terms of QPF and storm coverage Monday compared
to previous runs. Regardless, enough moisture will stay in place to
generate convection with the usual high terrain areas being favored.
Both models also continue to show a strong low pressure system
approaching the Pacific NW coast mid-week. This feature will push
the upper high slowly back to our east which increases moisture
across the west. Thus, PoPs trend back up once again mid to late
week. Interestingly, previous runs of the ECMWF had a secondary low
approaching the SoCal border also by mid-week which helped to draw in
even more moisture into western NM. That feature is gone in the
newest version, but the the GFS is now trying to form a weak low in
the same spot. Here's hoping that at the least the high moves back to
our east.

15

&&

.FIRE WEATHER...
Upper high center to linger over northwest/north central New Mexico
through the weekend. Western and central New Mexico will be the most
likely areas for showers and storms today through Sunday night,
where locally heavy rainfall due to slow moving storms is possible.
The far eastern plains will see lesser chances for showers and
storms through Sunday night, due to some drier and more stable air
working it's way around the high center and into that part of the
state. Forecast models still indicate the upper high center will
drift back to the east of New Mexico mid to late next week,
resulting in a more traditional monsoon pattern.

Overnight humidity recoveries through next week will be good to
excellent. Areas of fair to poor ventilation forecast west of the
Rio Grande Valley today, across the north and portions of the east
Sunday, and through the Rio Grande Valley to the central mountain
chain and over portions of the East Central Plains on Monday.  Areas
of fair to poor rates will continue through much of next week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM MDT this evening for the following
zones... NMZ506>508-520>526-539-540.

&&

31
Hazardous weather outlook, Aug 3, 2:20 AM MST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
320 AM MDT Sat Aug 3 2019

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
320 AM MDT Sat Aug 3 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and storms are expected today and will
generally favor areas along and west of the central mountain chain.
Slower and stronger moving storms will be capable of producing flash
flooding. Burn scars as well as areas where the ground is saturated
from recent rain will be the most vulnerable to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and storms are expected again on
Sunday for central and western New Mexico, and locally heavy
rainfall is possible. Storms will generally favor high terrain areas
early next week. Localized areas of flash flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

15

In the hours before

Special weather statement, Aug 3, 11:44 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1244 PM MDT Sat Aug 3 2019

NMZ534>536-031915-
Roosevelt County-Curry County-Quay County-
1244 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...SOUTH
CENTRAL QUAY AND CURRY COUNTIES UNTIL 115 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Grady, or 23 miles northwest of Clovis, moving
southwest at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Clovis, Portales, Farwell, Texico, Melrose, Floyd, Grady, Saint
Vrain, Ranchvale and Arch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 10395 3449 10395 3490 10339 3473 10304
      3396 10304
TIME...MOT...LOC 1844Z 039DEG 29KT 3468 10345

33
Special weather statement, Aug 3, 11:46 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1246 PM MDT Sat Aug 3 2019

NMZ511-031915-
Jemez Mountains-
1246 PM MDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO ARRIBA AND
NORTHEASTERN SANDOVAL COUNTIES UNTIL 115 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fenton Lake State Park, or 18 miles east of Cuba. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fenton Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3598 10650 3582 10653 3582 10682 3609 10676
TIME...MOT...LOC 1846Z 100DEG 4KT 3594 10664

33

The radar

The Albuquerque radar (KABX), 81 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Sandoval

When
August 3, 12:00 PM MST
Where
Sandoval County, 7 mi N of Jemez Spgs
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.871, -106.690

A group of four hikers was descending a trail when a thunderstorm quickly intensified and lightning struck two of the four hikers. One of the hikers, Bruce Ponder, was blown off a nearby rock cliff and landed in a tree with minor injuries. The other hiker, Don Harrington, sustained serious injuries from the strike. The hikers were airlifted to UNMH where they both fortunately lived through the ordeal.

Hail, Socorro

When
August 3, 2:19 PM MST to 2:30 PM MST
Where
Socorro County, 0.9 mi NE of Lemitar
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
34.170, -106.900

Hail up to the size of pennies near Lemitar.

Flash Flood, Socorro

When
August 3, 7:00 PM MST to 8:30 PM MST
Where
Socorro County, 8.88 mi SE of Magdalena to 8.66 mi SE of Magdalena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.041, -107.117

A large amount of boulders, rocks, mud, and debris damaged a section of Water Canyon Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834478, 833434, 833517.